Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 16, 2023, 1:27 AM CST for 4 counties in Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 1:27 AM CST (07:27 UTC)
- Expired
- Feb 16, 2023, 2:15 AM CST
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 2:03 AM CST | TSTM WND GST 58 | 7 S Newburg, MO | MEASURED WIND SPEED OF 58 MPH RESULTED IN THE BREAKING OF 1 TO 2 INCH DIAMETER TREE BRANCHES 7 MILES TO THE SOUTH OF NEWBURG. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 15, 11:13 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 818 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WUUS53 KSGF 160727
SVRSGF
MOC065-161-169-215-160815-
/O.NEW.KSGF.SV.W.0007.230216T0727Z-230216T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
127 AM CST Thu Feb 16 2023
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Dent County in south central Missouri...
Southern Pulaski County in central Missouri...
Texas County in south central Missouri...
Southwestern Phelps County in east central Missouri...
* Until 215 AM CST.
* At 126 AM CST, severe thunderstorms were located along a line
extending from 11 miles south of Richland to 10 miles west of
Houston to 11 miles southeast of Norwood, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Leonard Wood, Montauk State Park, Waynesville, Mountain Grove,
St. Robert, Licking, Cabool, Houston, Raymondville, Edgar Springs,
Huggins, Plato, Montauk, Beulah, Success, Eunice, Laquey, Yukon,
Roby and Solo.
This includes Interstate 44 between mile markers 144 and 165,
between mile markers 167 and 168, and between mile markers 180 and
183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3724 9165 3706 9201 3706 9225 3764 9225
3772 9241 3779 9241 3791 9181 3760 9181
3760 9176 3742 9165
TIME...MOT...LOC 0726Z 254DEG 49KT 3769 9239 3734 9216 3696 9232
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Melto1 follow-up statement
605
WWUS53 KSGF 160803
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
203 AM CST Thu Feb 16 2023
MOC169-160812-
/O.CAN.KSGF.SV.W.0007.000000T0000Z-230216T0815Z/
Pulaski MO-
203 AM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PULASKI COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CST for
south central Missouri.
LAT...LON 3724 9165 3706 9201 3706 9221 3738 9205
3786 9203 3791 9181 3760 9181 3760 9176
3742 9165
TIME...MOT...LOC 0802Z 270DEG 49KT 3782 9184 3746 9161 3708 9177
$$
MOC065-161-215-160815-
/O.CON.KSGF.SV.W.0007.000000T0000Z-230216T0815Z/
Dent MO-Texas MO-Phelps MO-
203 AM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR SOUTHWESTERN DENT...TEXAS AND SOUTHWESTERN PHELPS COUNTIES...
At 202 AM CST, severe thunderstorms were located along a line
extending from 7 miles southeast of Newburg to 12 miles south of
Salem to 7 miles northwest of Mountain View, moving east at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montauk State Park, Licking, Cabool, Houston, Raymondville, Edgar
Springs, Montauk, Beulah, Bucyrus, Hazelton, Elk Creek, Eunice,
Yukon, Hartshorn, Solo, Simmons and Prescott.
This includes Interstate 44 near mile marker 168, and between mile
markers 180 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3724 9165 3706 9201 3706 9221 3738 9205
3786 9203 3791 9181 3760 9181 3760 9176
3742 9165
TIME...MOT...LOC 0802Z 270DEG 49KT 3782 9184 3746 9161 3708 9177
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MeltoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:47 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 15, 11:47 PM CST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1147 PM CST Wed Feb 15 2023 ...06Z Aviation Discussion... Key Messages: 1. Showers and thunderstorms tonight with some strong to severe storms possible. 2. Some minor wintry mix potential in north late tonight into Thursday morning. 3. Cold wind chills Thursday night into Friday morning. 4. Elevated to significant fire weather potential on Saturday. 5. Potential of additional rain chances next week, however models and ensemble data showing significant differences right now. .SHORT TERM...(This evening through Thursday) Issued at 216 PM CST Wed Feb 15 2023 Water vapor shows an upper level low spinning across the four corners region of the Great Basin early this afternoon, with the best moisture plume from the deep south into the Tennessee valley. Southwest flow aloft was occurring ahead of the low across the plains and lower to mid Mississippi valley. A frontal boundary was bisecting the CWA near the I-44 corridor and extending southwest into a low pressure system in the Texas panhandle. Some surface based instability starting to develop along our southeastern most CWA boundary in the warm sector, where temperatures were in the mid 60s. The low in TX is expected to lift northeast along the frontal boundary tonight, with the front remaining fairly stationary initially. Showers may start developing over the southwest CWA between 00z and 02z this evening as the low lifts into eastern Oklahoma. As the low lifts north into MO, dewpoints southeast of the low track over south central MO may rise into the mid to upper 50s with instability increasing there. The best chances for thunderstorms will arrive as the low lifts north into southern MO from late evening through around 5 AM. A few of the storms may become strong to severe with hail to quarter size and damaging wind gusts up to 60 mph the main risks. The low should lift northeast out of the CWA by 12z Thu. Most of the area will see a dry slow moving in behind the main batch of showers/thunderstorms on Thursday. The main swath of precipitation on the cold side of the low is expected to remain north of the CWA, although some wintry mix will be possible early Thursday morning in portions of central MO. Little to no impact from wintry weather is expected in our CWA. Temperatures behind the low track should fall to the upper 20s to near freezing tonight and will probably not rise much on Thursday. The colder air will gradually push southeast across the area on Thursday with those areas in south central MO mostly seeing falling temperatures during the day. .LONG TERM...(Thursday Night through Wednesday) Issued at 216 PM CST Wed Feb 15 2023 The upper level through will shift east through the area on Thursday night, but much drier air will be in place so no precipitation is expected as this occurs. Surface high pressure will be building into the area and nighttime lows will dip into the teens (northwest) to the mid 20s (southeast). Wind chills on Friday morning will be in the teens, with some upper single digits possible. The colder than normal temperatures will continue into Friday as the surface ridge moves over the area. Highs will generally range from around 40 to the mid 40s. The cold will be short-lived though with upper ridging and low level southerly flow developing Friday night into Saturday. Models are bringing in a shortwave from the southwest during the day on Saturday. GFS seems aggressive with the QPF with this feature given the very dry initial conditions and seems to saturate too quickly. Other models are generally keeping things dry along with the NBM and see no reason at this point to stray from that output. It does bring some gusty winds to the CWA on Saturday along with afternoon RH values dipping into the 30's for some elevated to some significant fire weather conditions showing up in the GHWO. The weekend should see a warming trend continue with temperatures warming back to above normal/well above normal readings in the low 50s Saturday and upper 50s to low 60s on Sunday. More significant model differences are starting to show up as we head into next week, especially into Tuesday and Wednesday. There could be some precipitation moving back into the area during the first half of next week, however some model outputs are not showing much of anything in our CWA. Large temperature differences are showing up in the NBM over the first few days of next work week, so confidence is pretty low overall with the later stages of the long term period at this point. For now, stuck with the NBM deterministic which keeps above normal temperatures in until Wednesday and low pops gradually increasing Tuesday into Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1121 PM CST Wed Feb 15 2023 A line of strong to severe thunderstorms is ongoing across the Missouri/Arkansas border. The bowing portion of the storms should be approaching BBG by 06Z, with frequent lightning and some wind gusts up to 60 mph as the primary threats. Farther north storms have been weakening as they approach SGF, but frequent lightning will still be a concern through around 07Z. Some showers may linger in the vicinity of the TAF sites through around 08-09Z, but precipitation should come to an end quickly after that. Some MVFR to brief IFR ceilings and visibilities will be possible in the heaviest thunderstorm cores. MVFR ceilings will eventually drop to IFR behind the surface low into this morning before improving back to MVFR by late morning and afternoon. Northeast winds will also back to northwesterly by early this morning, with gusty northwest winds up to 15 to 25 knots from this morning through this evening. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Rothstein
Hazardous weather outlook, Feb 15, 7:28 PM CST, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 728 PM CST Wed Feb 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 728 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Scattered showers and thunderstorms will move in later this evening into early Thursday morning. Some strong to severe thunderstorms will be possible, mainly in south central Missouri tonight, with hail up to the size of quarters and damaging wind gusts up to 60 mph the main severe weather risks. Areas north of the Highway 54 corridor may see a rain/snows/sleet mix Thursday morning, however no impacts and little to no accumulations are expected from the snow. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Cold air will filter into the area late Thursday night into Friday morning. This will bring the potential for temperatures in the teens to low 20s and wind chills in the single digits to low teens. Elevated to significant fire weather conditions will be possible on Saturday with gusty winds and low afternoon humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
In the hours before
Local storm report, Feb 16, 12:03 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1203 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 5 ESE GOLDEN 36.51N 93.57W
02/15/2023 E1.00 INCH STONE MO FIRE DEPT/RESCUE
&&
TEOSpecial weather statement, Feb 16, 12:32 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
1232 AM CST Thu Feb 16 2023
MOZ090-091-095-160700-
Greene MO-Webster MO-Christian MO-
1232 AM CST Thu Feb 16 2023
...Strong thunderstorms will impact portions of central Webster,
northeastern Christian and southeastern Greene Counties through 100
AM CST...
At 1231 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Springfield to near Rogersville to 6 miles
southwest of Fordland. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Springfield, Ozark, Marshfield, Rogersville, Strafford,
Fordland, Niangua, Diggins, Turners, Linden, Galloway and Northview.
This includes Interstate 44 between mile markers 84 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southwestern Missouri.
&&
LAT...LON 3739 9304 3739 9277 3727 9271 3702 9307
3704 9318 3712 9331
TIME...MOT...LOC 0631Z 223DEG 45KT 3717 9322 3716 9307 3707 9300
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MeltoLocal storm report, Feb 16, 12:45 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG 2 N HIGHLANDVILLE 36.97N 93.28W
02/16/2023 CHRISTIAN MO AMATEUR RADIO
MILLS RD S OF COUNTRY THYME A DOWNED CEDAR
TREE IN HIGHLANDVILLE.
&&
TEOLocal storm report, Feb 16, 12:46 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 1 S HIGHLANDVILLE 36.92N 93.28W
02/16/2023 E60 MPH CHRISTIAN MO PUBLIC
REPORTS OF SMALL LIMBS DOWN AND POWER OUT.
ESTIMATED 60 PLUS MPH.
&&
TEOLocal storm report, Feb 16, 12:57 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM TSTM WND GST ROGERSVILLE 37.12N 93.05W
02/16/2023 M60 MPH WEBSTER MO TRAINED SPOTTER
59.6MPH MEASURED WIND GUST AT 1227AM CDT
(ROGERSVILLE, MO) ON DAVIES VANTAGE WEATHER
STATION. TREE LIMB DAMAGE.
&&
TEOLocal storm report, Feb 16, 1:24 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM TSTM WND DMG 5 S RADER 37.39N 92.70W
02/16/2023 WEBSTER MO AMATEUR RADIO
7 MILES EAST OF NIANGUA PEA SIZE HAIL AND
LIMBS DOWN (POSSIBLY THE TOP OF A TREE)
SPOTTER CANNOT ACCESS WHAT HE IS SEEING AT
THIS TIME.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 10:34 PM CST | Severe Thunderstorm Warning | SGF | Barry, McDonald | 41 min |
| Feb 15, 11:15 PM CST | Special Weather Statement | SGF | Stone | 30 min |
| Feb 15, 11:25 PM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 35 min |
| Feb 15, 11:58 PM CST | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 32 min |
| Feb 16, 12:28 AM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 47 min |
| Feb 16, 12:32 AM CST | Special Weather Statement | SGF | Webster | 28 min |
| Feb 16, 12:38 AM CST | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster, Wright | 52 min |
| Feb 16, 1:02 AM CST | Severe Thunderstorm Warning | SGF | Douglas, Laclede, Wright | 43 min |
| Feb 16, 1:51 AM CST | Special Weather Statement | SGF | Howell | 24 min |
| Feb 16, 2:01 AM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Shannon, Texas | 44 min |
| Feb 16, 3:48 AM CST | Special Weather Statement | SGF | Oregon | 27 min |
| Feb 16, 9:41 AM CST | Areal Flood Advisory | SGF | Christian, Douglas, Ozark, Texas, Webster, Wright | 12 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.